Alert archive / Ohio / Areal Flood Warnings in 2011

Areal Flood Warning 71, NWS Cleveland, OH

August 14, 20114 counties in Ohio

NWS Cleveland, OH issued this areal flood warning at Aug 14, 2011, 2:10 PM EDT for 4 counties in Ohio. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2011, 2:10 PM EDT (18:10 UTC)
Expired
Aug 15, 2011, 12:30 AM EDT
In force
10 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Geauga County, OH, Lake County, OH, Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 64 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Aug 14, 1:49 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 14, 1:49 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
149 PM EDT SUN AUG 14 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK ACROSS OHIO TODAY AND MOVE OFF
THE NEW JERSEY COAST BY MORNING MORNING. THIS RATHER SLOW MOVING
SYSTEM WILL KEEP THE WEATHER UNSETTLED THROUGH MIDDAY
MONDAY...WHEN CONDITIONS WILL BEGIN TO IMPROVE WITH THE ARRIVAL OF
HIGH PRESSURE. THE NEXT FRONT IS DUE TO ARRIVE LATE IN THE WORK
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME CONVECTION HAS DEVELOPED INLAND...BUT THE MAJORITY OF THE
STORM ACTIVITY WILL BE OVER THE LAKE WHERE WARMER AIR IS
SUPPORTING THEIR DEVELOPMENT. SATELLITE SHOWS THE CENTER OF THE
LOW OVER W LAKE ERIE...WITH BANDS OF RAIN CIRCULATING THE REGION.
SHOWERS PASSING OVER THE WARMER LAKE WILL PICK UP HIGHER RAINFALL
RATES...BECOMING A WARM RAIN PROCESS WITH LOW CENTROID CORES.
THESE TYPES OF SHOWERS CAN PRODUCE EXCESSIVE AND NEARLY TROPICAL
RAINFALL RATES OF NEAR 2 INCHES PER HOUR. HAVE EXPANDED THE WATCH
TO THE WEST AS THIS AREA ALREADY SEEING SOME OF THIS ACTIVITY. THE
W LAKESHORE WILL CLEAR OUT EARLIER SO THE WATCH ONLY GOES THROUGH
EARLY MON MORNING. THE LOW HAS SLOWED CONSIDERABLY SINCE MOVING
OVER OH AS A WAVE OVER THE E SEABOARD SLOWS ITS E-WARD
PROGRESSION. SOME AREAS ARE EXPERIENCING BREAKS OR EVEN LIGHT
RAIN...HOWEVER WRAP AROUND MOISTURE FROM THE LAKE WILL EVENTUALLY
BE DRIVEN SOUTH AS THE LOW MOVES E AN N WINDS TAKE OVER THIS AFT
AND TNT. THE AIRMASS WILL BE DRYING ON THE BACKSIDE OF THE LOW
THROUGH THE AFTERNOON...HOWEVER THE INFLUENCE OF THE LAKE WILL
PROVIDE ENOUGH WARM AIR AND MOISTURE TO SUPPORT CONTINUED HEAVY
RAIN. CONCERNS WILL BE FOR BANDING...PIVOT POINTS...AND TRAINING.
THE BEST TIMING FOR LAKE ENHANCED RAIN WILL BE LATER THIS
AFTERNOON AND TONIGHT WHEN THE WINDS BECOME NE BEHIND THE LOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
BY THIS EVENING THE SURFACE LOW WILL BE TO OUR SOUTHEAST AND A N
TO NE FLOW WILL BEGIN TO SET UP ACROSS THE AREA. H8 TEMPS DROP A
FEW DEGREES...BUT ENOUGH TO GET US CLOSE TO A LAKE-H8 DIFFERENCE
OF ABOUT 13C. CONVECTION TONIGHT WILL BE MORE ISOLATED TO THE LAKE
AND THE LAKESHORE COUNTIES AND LAKE ENHANCED RAIN BECOMES A
POSSIBILITY...HENCE THE FLOOD WATCH CONTINUES INTO MONDAY. WIND
DIRECTION AND HOW IT CHANGES WITH TIME WILL BE KEY. THE FLOODING
THREAT WILL BE WITH ANY HEAVIER BANDS OF SHOWERS THAT SET UP AND
LINGER. RIGHT NOW THIS STILL LOOKS TO BE ACROSS THE EAST LAKESHORE
COUNTIES WITH ADDED UPSLOPE...BUT JUST WEST OF CLE ALSO HAS SOME
CHANCE AT A DECENT RAIN. LOWS TONIGHT WILL STICK TO THE 60S.

CONDITIONS IMPROVE SLOWLY FROM WEST TO EAST MONDAY. STILL GET
UNSTABLE ENOUGH FOR SOME THUNDERSTORMS TO POP UP ACROSS THE
EASTERN HALF OF THE AREA. RIDGING BEGINS TO SHIFT EAST LATE IN THE
DAY. WILL KEEP THE EAST ON THE COOLER SIDE...BUT ALLOW TOL/FDY TO
WARM TO NEAR 80.

WILL GET 50S BACK IN OVERNIGHT LOWS ACROSS THE WEST MONDAY NIGHT
AWAY FROM ANY CLOUDS DOWNWIND OF THE LAKE. HIGH PRESSURE OVERHEAD
TUESDAY WITH SEASONABLE TEMPERATURES...SHIFTING EAST WEDNESDAY
WITH TEMPS A FEW DEGREES WARMER. FAIR AND DRY.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
THE EXTENDED FORECAST LOOKS MUCH LIKE IT DID YESTERDAY...WITH A
COLD FRONT DROPPING ACROSS THE AREA ON THURSDAY...THEN A GENERAL
DEEPENING OF THE TROUGH ALOFT LATE IN THE WEEK WHILE THE SURFACE
HIGH TRIES TO BUILD IN FROM THE WEST. NOT SURE HOW CLEANLY THE
SURFACE HIGH WILL BUILD IN... AS THE TROUGHINESS ALOFT COULD
ENHANCE ANY WEAK FEATURE IN THE FLOW. WILL KEEP A SMALL CHANCE OF
SHOWERS IN THE FORECAST ACROSS NE OH/NW PA FOR FRIDAY. WILL KEEP
SATURDAY DRY ALTHOUGH THE 00Z ECMWF DROPS A WEAKENING FRONT INTO
THE AREA. PREFER THE GFS HOLDING BACK THE NEXT FRONT UNTIL NEXT
SUNDAY.

TEMPERATURES ON THURSDAY WILL DEPEND ON THE TIMING OF THE FRONT AND
THE AMOUNT OF CLOUDS/SHOWERS. FRIDAY SHOULD BE SOMEWHAT COOLER AND
WILL FORECAST TEMPERATURES NEAR NORMAL...THEN TREND BACK UP A
CATEGORY ON SATURDAY AS THE FLOW COMES AROUND FROM THE SOUTH.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
RAIN SHOWERS WILL CONTINUE ON AND OFF THROUGH THE OVERNIGHT AS
UPPER LEVEL SHORT WAVE DRIFTS ACROSS THE AERA. IFR CONDTIONS WILL
SPREAD ACROSS ENTIRE AREA DURING THE OVERNIGHT. CLUSTERS OF
EMBEDDED TSRA FROM CENTRAL LAKESHORE TO AKRON AREA WILL MOVE
SLOWLY EAST AS SURFACE LOW DRIFTS EAST.

OUTLOOK...IFR CONDITIONS WILL CONTINUE INTO MONDAY MORNING WITH
RAIN SHOWERS...STRATUS AND BR.

&&

.MARINE...
A WEAK LOW PRESSURE CENTER WILL PASS NEAR LAKE ERIE THIS MORNING AND
THE WIND WILL BE VARIABLE AND DEPENDENT ON THE CONVECTION THAT WILL
BE NEAR OR OVER THE LAKE. MARINERS WILL HAVE TO BE ALERT FOR
THUNDERSTORMS TODAY. AS THE SYSTEM PASSES OFF TO THE EAST THIS
AFTERNOON AND EVENING...THE FLOW WILL COME AROUND FROM THE NORTH.
THE PRESSURE GRADIENT WILL INCREASE TONIGHT AND MONDAY AS HIGH
PRESSURE SPREADS IN AND THE LOW PRESSURE CENTER DEEPENS A BIT ALONG
THE EAST COAST. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED TONIGHT
AND MONDAY. THINGS SHOULD CALM DOWN TUESDAY AS THE SURFACE HIGH
MOVES IN. THE NEXT COLD FRONT IS DUE ON THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR OHZ011>014-089.
     FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ007>010-019-020.
PA...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...JAMISON/OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...KOSARIK
AVIATION...DJB
MARINE...KOSARIK
Hazardous weather outlook, Aug 14, 12:05 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1205 PM EDT SUN AUG 14 2011

OHZ011>014-089-PAZ001>003-151615-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1205 PM EDT SUN AUG 14 2011

...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ021>023-029>033-038-151615-
SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-
1205 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-OHZ003-006-017-018-027-028-036-037-047-151615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-MORROW-KNOX-
1205 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ007>010-019-020-151615-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HURON-MEDINA-
1205 PM EDT SUN AUG 14 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 10:09 AM EDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1009 AM EDT SUN AUG 14 2011

OHZ007>010-141445-
ERIE-LORAIN-OTTAWA-SANDUSKY-
1009 AM EDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN OTTAWA...NORTHEASTERN
SANDUSKY...NORTHERN ERIE AND NORTHERN LORAIN COUNTIES UNTIL 1045 AM
EDT...

WATERSPOUTS DEVELOPING OVER LAKE ERIE...SOME ASSOCIATED WITH WEAK
THUNDERSTORMS...COULD MOVE OVER WESTERN LAKESHORE COUNTIES. THE
WATERSPOUTS ARE NOT EXPECTED TO DO ANY DAMAGE AND WILL LIKELY LIFT
QUICKLY. WATERSPOUTS MAY REDEVELOP THROUGH THE MORNING HOURS AS MORE
SHOWERS AND THUNDERSTORMS FORM OVER THE WARM LAKE WATERS.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:40 AM EDTSpecial Marine WarningCLE80 min
Aug 14, 10:33 AM EDTAreal Flood AdvisoryCLEErie, Ottawa, Sandusky3 hr
Aug 14, 10:57 AM EDTSpecial Marine WarningCLE93 min
Aug 14, 12:56 PM EDTAreal Flood WarningCLECuyahoga, Erie, Huron, Lorain, Medina, Ottawa and 2 more6 hr
Aug 14, 2:07 PM EDTSpecial Marine WarningCLE113 min
Aug 14, 2:46 PM EDTRiver Flood WarningCLEGeauga, Portage, Summit10 hr
Aug 14, 2:46 PM EDTRiver Flood WarningCLECuyahoga10 hr
Aug 14, 3:30 PM EDTSmall Craft AdvisoryCLE24 hr
Aug 14, 6:59 PM EDTAreal Flood WarningCLEOttawa6 hr
Aug 14, 7:55 PM EDTAreal Flood WarningCLECuyahoga, Lorain, Medina6 hr

Nearby

Areal Flood Warnings in Ohio, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.